A Case of Palpable Purpura and Nephropathy: Occam's Razor or Hickam's Dictum

    loading  Checking for direct PDF access through Ovid

Abstract

Vasculitis causing palpable purpura, nephropathy, and hematologic abnormalities is a well-known entity. However, sometimes, vasculitis may not be the primary cause but is part of a systemic disease. Literature suggests that infections like HIV can induce nephropathy and antineutrophilic cytoplasmic antibody-positive vasculitis, which is different from the well-known entity of “antineutrophilic cytoplasmic antibody-associated vasculitis.” We present a 46-year-old female patient with a history of intravenous drug abuse who reported with a rash, swelling, and palpable purpura of the lower extremities. Peripheral smear showed no evidence of disseminated intravascular coagulation or thrombotic thrombocytopenic purpura; metabolic profile showed acute kidney injury. She was found to be HIV- and hepatitis C-positive. Immunologic workup was positive for both MPO and PR3 antineutrophilic cytoplasmic antibodies and negative for cryoglobulins; complement levels were low. Skin biopsy showed leukocytoclastic vasculitis but kidney biopsy was negative for any immunologic involvement; it showed only glomerulosclerosis. Thus, it was thought that nephropathy and vasculitis, in this case, are two distinct pathologic processes, both induced by infection (HIV and/or hepatitis C). The patient responded to low-dose steroid therapy. She was later started on the definitive therapy, the highly active antiretroviral therapy regimen. This case illustrates the fact that low-dose steroids can still be a good alternative in acute situations in patients at risk from immunosuppression.

Related Topics

    loading  Loading Related Articles